Robert. L. Kieckhefer of Silver Spring resents "the Madison Avenue bunch who treat TV viewers as idiots."

Bob says, "A glaring example is the Anacin commercial that tries to convince us that Anacin with 850 mg of pain reliever (two tablets) is more effective than ordinary aspirin with only 650 mg in two tablets."

Do you need more than 650 mg? Bob suggests, "So take three ordinary aspirin and you have 975 mg."

I don't know where that 850 number comes from. The Anacin label says each tablet contains 400 mg of aspirin and 32 mg of caffeine, so I assume two tablets contain 864 mg.

The commercials say Anacin contains a special combination of ingredients, but they do not say what those ingredients are.I have never heard the "caffeine" mentioned on an Anacin commercial, quite probably because doctors warn their patients to avoid the caffeine in coffee and soft drinks. However, it should be noted that caffeine is synergistic with aspirin, which means that when the two are used together they have a greater total effect than the sum of their individual effects. As my pharamaceutical adviser, Len Rodman, puts it: "It's a case of one plus one equaling three."

Incidentally, most "regular" pain relievers contain 325 mg (5 gr.) of aspirin or an aspirin substitute, and some also contain buffers and other ingredients. "Extra-strength" pills usually contain 500 mg of painkiller, or aproximately 50 percent more than pills designated as "regular."

When regular and extra-strength pills are offered in the same brand, the formula is the same. The only difference is that two extra-strength pills contain approximately the same amount of painkiller as three regular pills.

So if you have been using extra-strength pills that are priced more than 50 percent higher than regular pills of the same kind, you can get more painkiller for your dollar by buying the regular pills.

Take only two pills (650 mg) when that's all you need. Take three pills (975 mg) when you really need three. You'll save money and reduce the risk of overdosing yourself.

Aspirin is aspirin. You can easily compare the ingredients listed on mandatory disclosure statements, including those on nonaspirin products.

When proper manufacturing procedures are followed, the generic product is no better or worse than painkillers sold under familiar brand names.

Read the small print and find out which pills are identical in everything except price. POSTSCRIPT

Incidentally, Bob Kieckhefer is also annoyed by the "free" gimmick, as in "buy three tires and get one free," and "buy three shock absorbers and get one free."

Bob says, "They might as well give away a left-hand glove with the purchase of each right-hand glove."

Robert, you've got to learn to stop giving away these great ideas. Any ad agency on Madison Avenue would be glad to buy them from you. You're a genius.

Perhaps you could turn your talents to some of my pet peeves. At the top of my list is the shouter -- the commercial that forces you to turn down the volume on your set.

Next is harp music that heralds mention of the name of the product (as in the Porcelana commercials: rub it in, in, in; watch age spots fade, fade, fade).

Tied for third place are commercials that attempt to curry favor with women by depicting men as dimwits, and commercials that mention the name of the product nine times in a 30-second span. Cortaid commercials manage to combine both irritants, e.g.: Oh, Amy, you have a rash! Duh -- dear, do you have anything for Amy's rash? Of course; Cortaid. Cortaid? Cortaid!

By the time the 30 seconds have passed, I need something for an upset stomach.

But I can never remember which brand claims it can handle an extra pitcher of stomach acid and which one says that, tablet for tablet, no other remedy is more effective.

I love that wording. What it means is: "We can't claim we're better than they are, and they can't claim they're better than we are."